Alert archive / Maine / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 20, NWS Caribou, ME

June 22, 2008Penobscot County, Piscataquis County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jun 22, 2008, 3:22 PM EDT for Penobscot County, Piscataquis County, Maine. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2008, 3:22 PM EDT (19:22 UTC)
Expired
Jun 22, 2008, 4:00 PM EDT
In force
38 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

Counties Penobscot County, ME, Piscataquis County, ME

The radar

The Caribou radar (KCBW), 101 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2008-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2008-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 10:22 AM EDT, 5 hours earlier.

Area forecast discussion, Jun 22, 10:22 AM EDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1022 AM EDT SUN JUN 22 2008

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL REMAIN NEAR THE NORTHEAST INTO
TUESDAY KEEPING CONDITIONS UNSETTLED WITH SCATTERED SHOWERS AND
THUNDERSTORMS. HIGH PRESSURE WILL THEN BUILD EAST WEDNESDAY.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
HAVE UPDATED THE GRIDS TO REDUCE INITIAL CLOUD COVER AS WELL AS
LOWERING POPS SOME. AREA OF SHOWERS/THUNDERSTORMS CURRENTLY
CROSSING VT/NH SHOULD WEAKEN AS IT MOVES UNDER UPPER LEVEL RIDGE
OVER MAINE. WITH 500 MB RIDGE NOT MOVING EAST OF THE AREA UNTIL
THIS EVENING...THINK SCATTERED SHOWERS/THUNDER OVER THE WEST AND ISOLATED
SHOWERS OVER THE NE IS THE WAY TO GO. OVER DOWNEAST THE MARINE
LAYER WILL KEEP THE ATMOSPHERE RATHER STABLE FOR MUCH OF THE DAY
AND HAVE OPTED TO REMOVE THE MENTION OF PRECIP FOR THE AFTERNOON.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH MONDAY NIGHT/...
WITH UPPER LEVEL LOW PRESSURE REMAINING NEARBY TO OUR WEST...ANOTHER
SMALL SHORTWAVE WILL BE LIFTING OUT OF THE TROUGH AND MOVING THROUGH
ON MONDAY BRINGING CHANCES FOR SHOWERS AND AFTERNOON THUNDERSTORMS.
A SOUTH WIND AHEAD OF THE LOW WILL MAINTAIN HUMID CONDITIONS. SOUTH
WINDS OFF THE OCEAN WILL KEEP TEMPS A FEW DEGREES COOLER THAN SUNDAYS
HIGHS. ANY SHOWERS OR THUNDERSTORMS SHOULD MOVE AWAY MONDAY NIGHT
AS THE SHORTWAVE MOVES TO THE EAST. UPPER LEVEL LOW PRESSURE WILL
LIFT NORTH OF THE AREA TUESDAY BRINGING A WEAK COLD FRONT THROUGH.
THIS WILL BRING A CHANCE FOR THUNDERSTORMS...MAINLY DOWNEAST...DURING
THE MIDDAY AND AFTERNOON AS THE FRONT MOVES THROUGH.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
DRIER AIR WILL MOVE IN FROM THE NORTHWEST TUESDAY NIGHT AS THE TROUGH
LIFTS OUT TO THE NORTHEAST AND WINDS SHIFT TO THE WEST AND NORTHWEST.
THIS WILL BRING DRY CONDITIONS WEDNESDAY INTO EARLY THURSDAY. A
SHORTWAVE APPROACHING THURSDAY WILL THEN BRING CHANCES FOR SHOWERS AND
THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING.
SHORTWAVE RIDGING MAY BRING PARTIAL CLEARING FOR FRIDAY BEFORE ANOTHER
FAST MOVING THROUGH IN OUR ACTIVE PATTERN APPROACHES SATURDAY WITH
CHANCES FOR SHOWERS AND THUNDERSTORMS. MODELS CURRENTLY SHOW A POTENTIAL
FOR A STRONG TROUGH ON SATURDAY WITH THE GFS MORE PROGRESSIVE AND THE
ECMWF SLOWER. FOR NOW JUST EMPHASIZING SHOWERS/THUNDERSTORMS SATURDAY
WITH STRONG DYNAMICS BRINGING POTENTIAL FOR THUNDER ANYWHERE ACROSS
THE AREA.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
CONDITIONS WILL RANGE FROM VFR TO IFR ACROSS NORTHERN AREAS EARLY
THIS MORNING...WITH IFR TO VLIFR CONDITIONS DOWNEAST. THE LOW
CLOUDS/FOG WILL LIFT AND DISSIPATE DURING THE MORNING...MOST
PERSISTENT NEAR THE DOWNEAST COAST. GENERALLY VFR CONDITIONS ARE
THEN EXPECTED ACROSS THE ENTIRE REGION FROM LATE MORNING THROUGH
THE AFTERNOON. HOWEVER...CEILINGS/VISIBILITIES WILL BE REDUCED AT
TIMES IN THE VICINITY OF ANY SHOWERS OR THUNDERSTORMS.
CEILINGS/VISIBILITIES WILL LOWER TONIGHT WITH EVENING SHOWERS AND
THUNDERSTORMS...WITH ADDITIONAL SHOWERS DEVELOPING OVERNIGHT.
CONDITIONS SHOULD GENERALLY LOWER TO MVFR/IFR LEVELS
OVERNIGHT...WITH AREAS OF LIFR. IFR CONDITIONS MONDAY MORNING MAY
IMPROVE TO MVFR DURING THE MIDDAY AS LOW CLOUDS AND FOG LIFT TO A
LOW TO MID DECK. VFR CONDITIONS ARE THEN LIKELY TUESDAY THROUGH
MID WEEK AS DRIER AIR WORKS IN.

&&

.MARINE...
NEAR TERM: WINDS/SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY
LEVELS TODAY THROUGH TONIGHT. VISIBILITIES WILL BE REDUCED IN
SHOWERS/THUNDERSTORMS AND FOG TODAY THROUGH TONIGHT.

SHORT TERM: WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA
THROUGH MID WEEK. FOG WILL LIKELY AFFECT THE WATERS MONDAY WITH
PATCHY FOG STILL AROUND ON TUESDAY. DRIER AIR WILL BRING GOOD
VISIBILITY ON WEDNESDAY.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...LULOFS
SHORT TERM...BLOOMER
LONG TERM...BLOOMER
AVIATION...LULOFS
MARINE...LULOFS/BLOOMER/NORCROSS
Hazardous weather outlook, Jun 22, 4:57 AM EDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
457 AM EDT SUN JUN 22 2008

MEZ001>006-010-011-015>017-029>032-231100-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
457 AM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-231100-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
457 AM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NORCROSS

In the hours before

Special weather statement, Jun 22, 3:04 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
304 PM EDT SUN JUN 22 2008

MEZ005-011-031-222000-
CENTRAL PENOBSCOT-NORTHERN PENOBSCOT-SOUTHERN PISCATAQUIS-
304 PM EDT SUN JUN 22 2008

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS AND PENOBSCOT
COUNTIES...

AT 302 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL 10 MILES NORTHWEST OF HOWLAND. THE STORM WAS MOVING
NORTHEAST AT 26 MPH.

LOCATIONS NOW IN THE PATH OF THIS STORM INCLUDE...
    MILLINOCKET AT 345 PM EDT
    EAST MILLINOCKET...MEDWAY AT 350 PM EDT

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

LULOFS

Nearby

Severe Thunderstorm Warnings in Maine, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.